Format

Send to:

Choose Destination
See comment in PubMed Commons below
Cancer. 2012 Oct 15;118(20):5171-8. doi: 10.1002/cncr.27489. Epub 2012 Mar 13.

Further data supporting that paclitaxel-associated acute pain syndrome is associated with development of peripheral neuropathy: North Central Cancer Treatment Group trial N08C1.

Author information

  • 1Mayo Clinic Rochester, Rochester, MN 55905, USA.

Abstract

BACKGROUND:

Paclitaxel causes an acute pain syndrome (P-APS), occurring within days after each dose and usually abating within days. Paclitaxel also causes a more classic peripheral neuropathy, which steadily increases in severity with increasing paclitaxel total doses. Little detail is available regarding the natural history of these 2 syndromes, or any relationship between them, although a recent publication does provide natural history data about weekly paclitaxel, supporting an association between the severity of P-APS and eventual peripheral neuropathy symptoms.

METHODS:

Patients entering this study were about to receive paclitaxel and carboplatin every 3 weeks. Daily questionnaires were completed for the first week after every chemotherapy dose, and European Organization for Research and Treatment of Cancer, Quality of Life Questionnaire, Chemotherapy-Induced Peripheral Neuropathy 20-item instruments were completed weekly.

RESULTS:

The P-APS severity peaked on day 4 after the initial chemotherapy dose, with 12%, 29%, 23%, and 36% of patients having maximal pain scores of 0, 1 to 4, 5 or 6, or 7 to 10 during the first week after the first dose of therapy, respectively. Patients with P-APS scores of 0 to 4 with the first dose of chemotherapy had less eventual sensory neuropathy than did patients with P-APS scores of 5 to 10 (P = 0.001). With regard to the more peripheral neuropathy, sensory neuropathy was more problematic than was either motor or autonomic neuropathy. Numbness and tingling were more common components of the sensory neuropathy than was pain.

CONCLUSIONS:

Patients with worse P-APS severities appear to have more eventual chemotherapy-induced peripheral neuropathy. This provides support for the concept that P-APS is a form of nerve pathology.

Copyright © 2012 American Cancer Society.

PMID:
22415454
[PubMed - indexed for MEDLINE]
PMCID:
PMC3376686
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for John Wiley & Sons, Inc. Icon for PubMed Central
    Loading ...
    Write to the Help Desk